Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
198 Doctors are Online

Can topomax cause thyroid issues - Online Doctor Chats

Date : 21-Feb-2012
User rating for this question
Average Posted in: Thyroid Problem and Hormonal Problems
Answered by

General & Family Physician
Practicing since : 2008
Answered : 3387 Questions
User :   Can topomax cause thyroid issues. I was on it from october 10 to march 11. I have had many side affects which my doctor denies. I was in great health prior to taking this aside from migraines. My resting hrtrate went from 50 to 120....
Doctor :   Hi,
User :   Hi Dr. how are you?
User :   I am looking for a second opinion with Topomax, I have researched the net and found forums with people who have the same or similar side effects. My doctor denies all of the symptoms.
Doctor :   No , it cannot cause thyroid issues
Doctor :   and may i know the symptoms you had ?
User :   While taking it, my gums started bleeding, stool issues, shaking, increased heartrate, blood from Dec till now in my sinus', insomnia
User :   Muscle weakness
Doctor :   ok,
User :   I work out so I was able to see the effects.
User :   Of course weight loss and a rash around my neck.
User :   I stopped in the beginning of March, but my heartrate is 120, throwing up, the rash... shakes
User :   My doctor is testing me for thyroid issues... he said it could have aggravated my thyroid.
Doctor :   other than bleeding gums yes, rest could be due to topiramate
User :   My gums don't bleed since I stopped it.
Doctor :   but i stil may not accept that Topiramate affects thyroid
User :   If the issues started while taking the topomax and I never had any of these issues, what can be happening. to me?
Doctor :   stopping the drug is the remedy
User :   It is frustrating. I cannot lift the weight I use to, dropped about 15lbs, cannot do cardio hrtrate jumps to 185. It used to take intense workouts to increase my heartrate to 140 from 50.
User :   I did March 4
User :   The side effects haven't calmed down.
Doctor :   since the half life of the drug is long , it may take more time for it to be completely washed out from the body
Doctor :   may be more than a month
User :   Can I ask where to find that in print? I read in forums people said their dr said 3-5 days, but it took them a few months to calm down. I told my dr, he said it is all lies, it is the "internet".
User :   He said since I have taken it since that time, I should be fine. this is not the topomax
User :   *have not
Doctor :   i have seen this presentation in my patients
User :   What would you recommend? At night my heart pounds so hard I cannot sleep. I am not used to this heartrate, this rash on my neck is ugly... I am trying to gain weight... I look like a skeleton.
User :   I apologize, I do not mean to beat this into the ground, it is so frustrating.
Doctor :   give it time , it will surely subside
Doctor :   i understand
User :   they took blood to check my thyroid... Can I ask your opinion on Fiorcet... ?
Doctor :   yes, please
User :   That seems to be the only thing that calms my head, I was diagnosed at 16. Military drs tested me and followed me. When I try to explain to new docs when I move, they will not work with me. How many is too much in a month... I use about 30 every 2 wks. I have 7 triggers
User :   My dr now said he will not refill it if I don't take daily meds. I have been on 10 each cause bad side effects. I try though.
User :   Cluster Migraines are what I get.
Doctor :   ok, but the dose you are on is very heavy
User :   1 pill every 6 hrs?
Doctor :   butalbital has very bad addictive capabilities
Doctor :   and severe withdrawal effects
User :   When I was military they gave me 180 a month, it took me 6 months to finish it... I do not ask for more.
User :   My doctor now it is just 30 pills.
User :   Which is fine. I cannot control my migraines. I have had topomax, depakote, some blood press med 2, and I cannot remember the names of the others.
Doctor :   ok,
Doctor :   but reducing the dose is always better with barbiturates like butalbital
User :   I have tried herbal, massage, accupuncture. I don't use it unless I need it. with 7 triggers it makes it hard to avoid all
User :   light, sound, food, stress, period, weekend headaches, weather change, and insomnia triggers it.
Doctor :   ok,
Doctor :   fine you can go with it , but do not tke more , avoid the triggers
User :   okay, back to topomax... so how do I address it with my doctor, suggestions?
User :   he said everyting online is a joke...
Doctor :   it his perception and experience what matters
User :   he said he has never had this with his othr patients.
Doctor :   try another doctor , better a head and neck specialist
User :   I told him once a dr put me on paxil, gave me half of the smallest dose. In 2 months I could not bend my arms joints hurt. That doc looked it up and found it was a side effect. It is weird daily meds affect me so bad.
User :   Okay.
User :   I hate dr jumping.
User :   I paid for 45 mins because I thought I would have more information as far as the topomax goes. I don't want to bother you any longer. Thanks.
Doctor :   its ok,
Doctor :   thanks for consulting me
User :   Sure. Bye
Doctor :   Bye , take care
Question is related to
Diseases and Conditions
Medical Topics
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor